Model of flow in regulated open-channel networks

Eric D. Swain, David A. Chin

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

A numerical model is developed to simulate unsteady flow in open-channel networks. The model is an improvement over currently available network models in that the effects of hydraulic structures and leakage through the riverbed are incorporated. In addition, a matrix solution method is developed that takes advantage of the banded nature of network problems and, in some cases, reduces the solution time drastically. A method of reducing the bandwidth of the coefficient matrix is presented. Verification by comparison to other solution methods shows close agreement. The computation time using the banded matrix solution routine is compared to a commonly used method for reducing solution time to determine the conditions under which the banded matrix solution is faster. The model presented is useful in simulating gate-operating rules, analyzing effective flood-control measures, and comparing water-delivery schemes over large distances where there is significant loss to leakage.

Original languageEnglish (US)
Pages (from-to)527-556
Number of pages30
JournalJournal of Irrigation and Drainage Engineering
Volume116
Issue number4
DOIs
StatePublished - Jul 1990

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Water Science and Technology
  • Agricultural and Biological Sciences (miscellaneous)

Fingerprint Dive into the research topics of 'Model of flow in regulated open-channel networks'. Together they form a unique fingerprint.

  • Cite this